Alert archive / Minnesota / Winter Storm Watches in 2023
Winter Storm Watch 2, NWS Twin Cities, MN
NWS Twin Cities, MN issued this winter storm watch at Feb 13, 2023, 3:51 AM CST for 6 counties in Minnesota. It took effect at Feb 14, 2023, 6:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 13, 2023, 3:51 AM CST (09:51 UTC)
- In effect from
- Feb 14, 2023, 6:00 PM CST
- Expired
- Feb 14, 2023, 3:24 AM CST
- In force
- Issued by
- NWS Twin Cities, MN
Counties Douglas County, MN, Lac qui Parle County, MN, Pope County, MN, Stevens County, MN, Swift County, MN, Todd County, MN
The radar
The Minneapolis radar (KMPX), 179 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1834 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
342 WWUS43 KMPX 130951 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 351 AM CST Mon Feb 13 2023 MNZ041-042-047-048-054-055-132100- /O.NEW.KMPX.WS.A.0002.230215T0000Z-230215T1500Z/ Douglas-Todd-Stevens-Pope-Lac Qui Parle-Swift- Including the cities of Alexandria, Long Prairie, Morris, Glenwood, Madison, and Benson 351 AM CST Mon Feb 13 2023 ...WINTER STORM WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING... * WHAT...Heavy snow and blowing snow possible. Total snow accumulations of 2 to 3 inches likely, but higher amounts of 4 to 5 inches are possible. Winds could gust as high as 55 mph. * WHERE...Portions of central and west central Minnesota. * WHEN...From Tuesday evening through Wednesday morning. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning commute. Gusty winds could bring down tree branches. * ADDITIONAL DETAILS...The timing of the transition from rain to snow will be the determining factor in total snow accumulation. An earlier transition Tuesday evening would result in the heavier amounts. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ Borghoff
3 follow-up statements
744 WWUS43 KMPX 131949 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 149 PM CST Mon Feb 13 2023 MNZ041-042-047-048-054-055-141100- /O.CON.KMPX.WS.A.0002.230215T0000Z-230215T1500Z/ Douglas-Todd-Stevens-Pope-Lac Qui Parle-Swift- Including the cities of Alexandria, Long Prairie, Morris, Glenwood, Madison, and Benson 149 PM CST Mon Feb 13 2023 ...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING... * WHAT...Heavy snow and blowing snow possible. Total snow accumulations of 2 to 3 inches likely, but higher amounts of 4 to 5 inches are possible. Winds could gust as high as 50 mph. * WHERE...Portions of central and west central Minnesota. * WHEN...From Tuesday evening through Wednesday morning. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning commute. Gusty winds could bring down tree branches. * ADDITIONAL DETAILS...The timing of the transition from rain to snow will be the determining factor in total snow accumulation. An earlier transition Tuesday evening would result in the heavier amounts. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
522 WWUS43 KMPX 140313 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 913 PM CST Mon Feb 13 2023 MNZ041-042-047-048-054-055-141115- /O.CON.KMPX.WS.A.0002.230215T0000Z-230215T1500Z/ Douglas-Todd-Stevens-Pope-Lac Qui Parle-Swift- Including the cities of Alexandria, Long Prairie, Morris, Glenwood, Madison, and Benson 913 PM CST Mon Feb 13 2023 ...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING... * WHAT...Snow and blowing snow. Total snow accumulations of 2 to 3 inches likely, but higher amounts of 4 to 5 inches are possible. Winds could gust as high as 50 mph. * WHERE...Portions of central and west central Minnesota. * WHEN...From Tuesday evening through Wednesday morning. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning commute. Gusty winds could bring down tree branches. * ADDITIONAL DETAILS...The timing of the transition from rain to snow will be the determining factor in total snow accumulation. An earlier transition Tuesday evening would result in the heavier amounts. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
944 WWUS43 KMPX 140924 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 324 AM CST Tue Feb 14 2023 MNZ041-047-048-141730- /O.UPG.KMPX.WS.A.0002.230215T0000Z-230215T1500Z/ /O.NEW.KMPX.BZ.W.0001.230215T0300Z-230215T1600Z/ Douglas-Stevens-Pope- Including the cities of Alexandria, Morris, and Glenwood 324 AM CST Tue Feb 14 2023 ...BLIZZARD WARNING IN EFFECT FROM 9 PM THIS EVENING TO 10 AM CST WEDNESDAY... * WHAT...Blizzard conditions expected. Total snow accumulations of 2 to 4 inches. Winds gusting as high as 55 mph. * WHERE...Douglas, Stevens and Pope Counties. * WHEN...From 9 PM this evening to 10 AM CST Wednesday. * IMPACTS...Plan on slippery road conditions. Widespread blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning commute. Gusty winds could bring down tree branches. The cold wind chills as low as 20 below zero could cause frostbite on exposed skin in as little as 30 minutes. * ADDITIONAL DETAILS...Rain today will turn to snow from west to east this evening as much colder air arrives. A period of moderate snow will occur late evening and overnight as winds increase steadily and gust as high as 55 mph. A flash freeze and whiteout conditions are likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Road conditions can also be found at 511mn.org for Minnesota or 511wi.gov for Wisconsin. && $$ MNZ042-054-055-141730- /O.UPG.KMPX.WS.A.0002.230215T0000Z-230215T1500Z/ /O.NEW.KMPX.WW.Y.0008.230215T0300Z-230215T1600Z/ Todd-Lac Qui Parle-Swift- Including the cities of Long Prairie, Madison, and Benson 324 AM CST Tue Feb 14 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM CST WEDNESDAY... * WHAT...Snow and blowing snow expected. Total snow accumulations of 2 to 3 inches. Winds gusting as high as 50 mph. * WHERE...Todd, Lac Qui Parle and Swift Counties. * WHEN...From 9 PM this evening to 10 AM CST Wednesday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning commute. Gusty winds could bring down tree branches. The cold wind chills as low as 15 below zero could result in hypothermia if precautions are not taken. * ADDITIONAL DETAILS...Rain today will turn to snow from west to east this evening as much colder air arrives. A period of moderate snow will occur late evening and overnight as winds increase steadily and gust as high as 50 mph. A flash freeze is likely and whiteout conditions are possible at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Road conditions can also be found at 511mn.org for Minnesota or 511wi.gov for Wisconsin. && $$ MNZ056-064-141730- /O.NEW.KMPX.WW.Y.0008.230215T0300Z-230215T1600Z/ Chippewa-Yellow Medicine- Including the cities of Montevideo and Granite Falls 324 AM CST Tue Feb 14 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM CST WEDNESDAY... * WHAT...Snow and blowing snow expected. Total snow accumulations 2 to 3 inches. Winds gusting as high as 55 mph. * WHERE...Chippewa and Yellow Medicine Counties. * WHEN...From 9 PM this evening to 10 AM CST Wednesday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning commute. Gusty winds could bring down tree branches. * ADDITIONAL DETAILS...Rain today will turn to snow from west to east this evening as much colder air arrives. A period of moderate snow will occur late evening and overnight as winds increase steadily and gust as high as 55 mph. A flash freeze is likely and whiteout conditions are possible at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Road conditions can also be found at 511mn.org for Minnesota or 511wi.gov for Wisconsin. && $$ MNZ043-049-050-057-058-065>067-073>075-141730- /O.NEW.KMPX.WW.Y.0008.230215T0600Z-230215T1500Z/ Morrison-Stearns-Benton-Kandiyohi-Meeker-Renville-McLeod-Sibley- Redwood-Brown-Nicollet- Including the cities of Little Falls, St Cloud, Sauk Rapids, Willmar, Litchfield, Olivia, Hutchinson, Gaylord, Redwood Falls, New Ulm, and St Peter 324 AM CST Tue Feb 14 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST WEDNESDAY... * WHAT...Snow expected. Total snow accumulations of up to two inches. Winds gusting as high as 55 mph. * WHERE...Portions of central, south central and southwest Minnesota. * WHEN...From midnight tonight to 9 AM CST Wednesday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning commute. Gusty winds could bring down tree branches. * ADDITIONAL DETAILS...Rain today will turn to snow from west to east late this evening as much colder air arrives. A period of light to moderate snow will occur late evening and overnight as winds increase steadily and gust as high as 55 mph. A flash freeze is likely and whiteout conditions are possible at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Road conditions can also be found at 511mn.org for Minnesota or 511wi.gov for Wisconsin. && $$ Borghoff
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this winter storm watch went out at Feb 12, 10:57 PM CST, 4 hours 54 minutes earlier.
Area forecast discussion, Feb 12, 10:57 PM CST, 4 hours 54 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1057 PM CST Sun Feb 12 2023 .UPDATED FOR 06Z AVIATION DISCUSSION BELOW... Issued at 1057 PM CST Sun Feb 12 2023 .DISCUSSION...(This evening through Sunday) Issued at 240 PM CST Sun Feb 12 2023 Key Messages: - Another warm and quiet day Monday before our next pattern shift. Rain for much of Tuesday transitioning to snow early Wednesday, with a small chance for additional snow on Thursday. - Temperatures roller coaster this week, falling Wednesday through Friday behind the departing system, rebounding for next weekend, and cooling back down afterwards. Discussion... With another warm day with plenty of snowmelt, there is potential for overnight fog tonight into early Monday. Compared to Saturday night into early today, it should remain far patchier with higher overall visibility. Tomorrow will be another warm day with increasing clouds by the later stages, as high temperatures reach the low to mid 40s for the area. The quiet weather ends on Tuesday as a rain is expected to begin around sunrise and last for much of the day across the MPX CWA. A surface low forming on on the lee side of the Rockies will slide over southern Minnesota, with a broad precipitation shield likely producing precipitation across most of MN and WI. The deep surface low is evident within the lowest levels of the atmosphere up to around 700mb, with a broad PV anomaly also present, which gives us moderate lift throughout the entire tropospheric column. Forecast soundings show saturation throughout the entire troposphere as well, likely ensuring precipitation is falling for most of the day. Surface temperatures should be in the mid 30s in western Minnesota to near 40 from the Twin Cities and eastwards, meaning rain is the most likely precipitation type for the entire day. QPF with the system is looking to range from 0.5-0.75 inches, which will further saturate our already inundated snowpack and further enforce snowmelt. As we head into early Wednesday morning and the system slides eastwards, cold air wrapping around the western side will likely produce a transition to snow with the best chance for accumulations in western Minnesota. Slushy accumulations up to around an inch or so are possible west of the Twin Cities, but temperatures should remain warm enough from the Twin Cities and eastwards to keep the type as primarily rain through the end of the system. Winds will pick up as the system approaches and remains over the area, with gusts to 25-30mph possible on Tuesday and into early Wednesday which could result in some blowing snow primarily for western Minnesota where fresh snowfall is less likely to be mixed in with rain and therefore easier to move around. Winds will shift out of the west to northwest during the day on Wednesday which will lead to our cooler temperatures for the end of the week. There is still fairly low confidence in the overall forecast for Thursday, with the trend over the past few days being a more southerly and easterly track of the system, resulting in lower overall chances for additional snowfall. The most likely area to see snow on Thursday continues to be western WI and southeastern MN, more likely to impact the ARX CWA instead of our own. High temperatures on Thursday will struggle to get out of the teens, with lows dropping into the single digits below zero in western Minnesota and just barely above 0 in eastern Minnesota and western WI on Friday morning. Highs rebound to the mid to upper 30s and low to the teens and 20s by Saturday with another warmer weekend looking to be in store. Looking at the longer range GEFS ensemble, the temperature trend beyond next weekend is currently looking like a gradual drop to below normal by the last week of the month. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1057 PM CST Sun Feb 12 2023 VFR conditions are expected through this period. There is a chance for some patchy fog to form late tonight into Monday morning, but the best chances are not expected to be at any of the terminals. So fog was kept out of the TAFs, but some smaller chances remain for some MVFR visibilities. Winds will generally be light for most of this period shifting from the west overnight to the south by this evening. Winds are expected to increase as our next weather system moves in Monday night and could start to become gusty with gusts up around 20 knots. KMSP... No additional concerns. /OUTLOOK FOR KMSP/ Tue...MVFR/IFR/RA after noon. Wind SE 10-15 kts. Wed...MVFR, chc IFR/-RASN most likely early. Wind NW 10-15G20 kts. Thu...VFR, chc MVFR/-SHSN. Wind N 10-15G20 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...TDH AVIATION...NDC
Hazardous weather outlook, Feb 12, 1:57 PM CST, 13 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 157 PM CST Sun Feb 12 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 132000- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 157 PM CST Sun Feb 12 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Rain Tuesday, turning to snow Tuesday night across western Minnesota. Accumulations of an inch or two are likely. Strong northwest winds will develop late Tuesday night across western Minnesota, possibly gusting to 45 mph, which may result in patchy blowing snow. Another storm system Thursday could bring some snow to southern Minnesota and western Wisconsin, but confidence increasing that this system will track remain to the southeast. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. jrb
Nearby
Winter Storm Watches in Minnesota, 2023Every winter storm watch in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.